Alert archive / Illinois / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 348, NWS St. Louis, MO

August 1, 2024Marion County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Aug 1, 2024, 11:47 AM CDT for Marion County, Illinois. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2024, 11:47 AM CDT (16:47 UTC)
Expired
Aug 1, 2024, 12:00 PM CDT
In force
13 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Marion County, IL

The radar

The Evansville,IN radar (KVWX), 109 km from the middle of the area, began a volume at 16:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 4.8 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -47 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-212 J/kg
Mixed-layer LCL
1323 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-47 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

935 
WUUS53 KLSX 011647
SVRLSX
ILC121-011700-
/O.NEW.KLSX.SV.W.0348.240801T1647Z-240801T1700Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service St Louis MO
1147 AM CDT Thu Aug 1 2024

The National Weather Service in St Louis has issued a

* Severe Thunderstorm Warning for...
  Eastern Marion County in south central Illinois...

* Until noon CDT.

* At 1146 AM CDT, severe thunderstorms were located along a line
  extending from Farina to near Omega to 9 miles west of Helm, moving
  east at 40 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Salem, Kinmundy, Farina, Omega, Stephen Forbes Station, Helm, Iuka,
  Alma, Kell, Cartter, and Brubaker.

This includes Interstate 57 in Illinois exit 109 and near exit 127.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3847 8901 3848 8902 3862 8895 3882 8894
      3883 8870 3848 8870
TIME...MOT...LOC 1646Z 265DEG 35KT 3885 8876 3863 8879 3847 8888 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

MRM
1 follow-up statement
627 
WWUS53 KLSX 011702
SVSLSX

Severe Weather Statement
National Weather Service St Louis MO
1202 PM CDT Thu Aug 1 2024

ILC121-011711-
/O.EXP.KLSX.SV.W.0348.000000T0000Z-240801T1700Z/
Marion IL-
1202 PM CDT Thu Aug 1 2024

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN MARION COUNTY HAS
EXPIRED...

The storms which prompted the warning have moved out of the area.
Therefore, the warning has been allowed to expire.  However, gusty
winds are still possible with these thunderstorms.

&&

LAT...LON 3847 8901 3848 8902 3862 8895 3882 8894
      3883 8870 3848 8870
TIME...MOT...LOC 1701Z 270DEG 35KT 3885 8859 3863 8862 3847 8871 

$$

MRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 6:39 AM CDT, 5 hours 8 minutes earlier. Its key messages:

  • Heat and humidity will combine once again today to create dangerous conditions mainly along and south of the I-70 corridor where heat index values of 105-110 are forecast.
  • Thunderstorms this morning will be capable of gusty winds up to around 45 mph, frequent lightning, and locally heavy rainfall.
  • Additional scattered thunderstorms are expected this afternoon and evening as a cold front moves through the region. These storms will be capable primarily of damaging wind gusts.
Area forecast discussion, Aug 1, 6:39 AM CDT, 5 hours 8 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
639 AM CDT Thu Aug 1 2024

.KEY MESSAGES...

- Heat and humidity will combine once again today to create
  dangerous conditions mainly along and south of the I-70
  corridor where heat index values of 105-110 are forecast.

- Thunderstorms this morning will be capable of gusty winds up to
  around 45 mph, frequent lightning, and locally heavy rainfall.

- Additional scattered thunderstorms are expected this afternoon
  and evening as a cold front moves through the region. These
  storms will be capable primarily of damaging wind gusts.

&&

.SHORT TERM... (Through Friday Night)
Issued at 321 AM CDT Thu Aug 1 2024

A series of decaying MCSs are currently moving into or through the
CWA. SPC Mesoanalysis and ACARS soundings out of KSTL show about
3,000 J/kg of MUCAPE across the area, pairing with the forcing of an
approaching shortwave and the MCSs' outflow to keep convection
going. However, weak deep-layer shear has allowed for the outflows
to outpace the parent convection and render it elevated. Despite
local surges in base velocity from the KLSX radar, surface
observations confirm that the stronger winds are having difficulty
reaching the surface, with most sites recording 20-30 mph gusts and
an occasional 40 mph gust. This morning's convection will continue
to weaken with eastward progression as deep-layer shear will remain
weak and outflows will continue to outpace convection.

Today, a cold front will approach and enter the CWA this afternoon.
This front and impacts from this morning's convection is expected to
keep temperatures north of the I-70 corridor around 90 degrees and
heat index values at or below 100 degrees. South of that corridor,
temperatures are expected to reach the mid to upper 90s with heat
index values of around 105-110 this afternoon. Given that convection
is ongoing, where this transition zone between more seasonable heat
and dangerous heat sets up exactly is uncertain, but the current
heat headlines match the forecasted temperatures and we will continue
to monitor the need to make adjustments.

As for convective chances with the front, a majority of
deterministic model soundings show capping through much of the
afternoon, with the main differences among guidance being a cap that
erodes during the middle afternoon or during the early evening. The
former solution would allow for convection to develop along the I-70
corridor before moving southeastward, while the latter solution
favors convection developing further southward over southeastern
Missouri and southwestern Illinois. Confidence is currently not high
in either scenario, so the current forecast represents somewhat of a
middle ground. Convection in either solution would form in an
environment characterized by approximately 2,000 J/kg of SBCAPE 25-
30 kts of 0-6 km shear, leading to scattered multicells capable
mainly of damaging wind gusts, though isolated occurrences of large
hail can't be ruled out.

The front will progress through the CWA tonight and exit by tomorrow
morning, as the shortwave deepens and expands into the Ohio Valley.
This will set up deep northerly to northwesterly flow over the
Middle Mississippi Valley that will usher in an airmass
characterized by near normal to below normal temperatures for
Friday. Moisture wrapping around the western periphery of the
surface reflection associated with the departing shortwave will
yield roughly a 30% chance for afternoon showers and thunderstorms
for areas mainly east of the Mississippi River.

Elmore

&&

.LONG TERM... (Saturday through Wednesday)
Issued at 321 AM CDT Thu Aug 1 2024

The upper-level trough will continue to deepen and
edge eastward on Saturday, allowing for the western ridge to build
slightly back into the Middle Mississippi Valley. Despite low-level
flow remaining northerly guidance consensus is that mid-level
temperatures will see a slight bump thanks to the building ridge,
allowing for surface temperatures to warm by a couple of degrees
compared to Friday.

This general pattern evolution will continue through the weekend
into early next week with low-level winds becoming increasingly
southerly, causing temperatures to gradually warm and rise back
above normal through this portion of the period. Deterministic
guidance shows a cold front dipping southward toward the CWA Tuesday
or Wednesday, and surface temperature spread increases notably among
ensemble guidance both days. Therefore, confidence is low in how
much progress this front will make into the CWA during this portion
of the period, which leads to low confidence in rain chances.

Elmore

&&

.AVIATION...  (For the 12z TAFs through 12z Friday Morning)
Issued at 636 AM CDT Thu Aug 1 2024

Last night's storm complex has mostly departed the area, with
minor lingering impacts possible at KUIN through the first couple
of hours of the period. Otherwise, a cold front will slowly move
southward over the local terminals through the day. There is a
chance for additional showers and storms along it as it passes
over the terminals. However, confidence is low in direct impacts,
as the better chance for convection looks to be south of the
local terminals. If impacts are to occur, KSUS, KSTL, and/or KCPS
are the most likely terminals to experience them.

Elmore

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT this evening for Crawford MO-Iron
     MO-Madison MO-Reynolds MO-Saint Francois MO-Washington MO.

     Excessive Heat Warning until 7 PM CDT this evening for Audrain
     MO-Boone MO-Callaway MO-Cole MO-Franklin MO-Gasconade MO-
     Jefferson MO-Lincoln MO-Moniteau MO-Montgomery MO-Osage MO-
     Saint Charles MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Warren MO.

IL...Heat Advisory until 7 PM CDT this evening for Bond IL-Calhoun IL-
     Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
     Marion IL-Montgomery IL.

     Excessive Heat Warning until 7 PM CDT this evening for Madison
     IL-Monroe IL-Randolph IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Aug 1, 3:30 AM CDT, 8 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
330 AM CDT Thu Aug 1 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-020830-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
330 AM CDT Thu Aug 1 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

Dangerous heat and humidity is expected across all but northeast
Missouri and west-central Illinois today. See the Excessive Heat
Warning and Heat Advisory for additional information.

There is a chance of thunderstorms across portions of the area at
times through this evening. A few strong to severe storms capable of
damaging wind gusts are possible on this afternoon and early
evening.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of thunderstorms across portions of the area on
Friday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report wind damage to NWS St. Louis.

Elmore

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 11:59 AM CDTRiver Flood WarningLSXPike27 hr
Aug 1, 12:09 PM CDTAreal Flood AdvisoryLSXMarion3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.